Alert archive / Wyoming / High Wind Warnings in 2019

High Wind Warning 3, NWS Riverton, WY

February 1, 2019Fremont County, Natrona County, Sweetwater County, Wyoming

NWS Riverton, WY issued this high wind warning at Feb 1, 2019, 10:05 PM MST for Fremont County, Natrona County, Sweetwater County, Wyoming. It took effect at Feb 1, 2019, 11:00 PM MST. It was in force for 21 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 1, 2019, 10:05 PM MST (05:05 UTC)
In effect from
Feb 1, 2019, 11:00 PM MST
Expired
Feb 2, 2019, 8:00 PM MST
In force
21 hr
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Natrona County, WY, Sweetwater County, WY

The radar

The Riverton/Lander radar (KRIW), 65 km from the middle of the area, began a volume at 05:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 5.1 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2019-02-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2019-02-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2312 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

488 
WWUS75 KRIW 020505
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
1005 PM MST Fri Feb 1 2019

...High wind expected from the Green Mountains to Casper through 
Saturday evening...

.The tightening pressure gradient will result in high winds from 
the Green Mountains to Casper through early Saturday evening.

WYZ019-021315-
/O.UPG.KRIW.HW.A.0002.190202T1200Z-190203T0300Z/
/O.NEW.KRIW.HW.W.0003.190202T0600Z-190203T0300Z/
Green Mountains and Rattlesnake Range-
Including the city of Jeffrey City
1005 PM MST Fri Feb 1 2019

...HIGH WIND WARNING IN EFFECT UNTIL 8 PM MST SATURDAY...

The National Weather Service in Riverton has issued a High Wind
Warning, which is in effect until 8 PM MST Saturday. The High
Wind Watch is no longer in effect. 

* TIMING...11 PM tonight through 8 PM MST Saturday evening.
 
* WINDS...40 to 45 mph with gusts to 60 to 70 mph, mainly over 
  the higher terrain of the Green Mountains. 

* IMPACTS...Travelers across the area should be alert for 
  possible strong to high wind gusts and dangerous crosswinds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

WYZ020-021315-
/O.UPG.KRIW.HW.A.0002.190202T1200Z-190203T0300Z/
/O.NEW.KRIW.HW.W.0003.190202T0600Z-190203T0300Z/
Natrona County Lower Elevations-
Including the city of Casper
1005 PM MST Fri Feb 1 2019

...HIGH WIND WARNING IN EFFECT UNTIL 8 PM MST SATURDAY...

The National Weather Service in Riverton has issued a High Wind
Warning, which is in effect until 8 PM MST Saturday. The High
Wind Watch is no longer in effect. 

* TIMING...11 PM tonight through 8 PM MST Saturday evening.
 
* WINDS...35 to 45 mph with gusts to 60 mph. On Outer Drive south
  of Casper, wind speeds of 40 to 50 mph with gusts 60 to 70 mph.

* IMPACTS...Travelers across the area should be alert for 
  possible strong to high wind gusts and dangerous crosswinds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
4 follow-up statements
497 
WWUS75 KRIW 020918
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
218 AM MST Sat Feb 2 2019

...High wind expected from the Green Mountains to Casper through
Saturday evening...

.The tightening pressure gradient will result in high winds from
the Green Mountains to Casper through early Saturday evening.

WYZ019-022200-
/O.CON.KRIW.HW.W.0003.000000T0000Z-190203T0300Z/
Green Mountains and Rattlesnake Range-
Including the city of Jeffrey City
218 AM MST Sat Feb 2 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS
EVENING...

* TIMING...Until 8 PM MST this evening.

* WINDS...40 to 45 mph with gusts to 60 to 70 mph, mainly over 
  the higher terrain of the Green Mountains. 

* IMPACTS...Travelers across the area should be alert for 
  possible strong to high wind gusts and dangerous crosswinds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

WYZ020-022200-
/O.CON.KRIW.HW.W.0003.000000T0000Z-190203T0300Z/
Natrona County Lower Elevations-
Including the city of Casper
218 AM MST Sat Feb 2 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS
EVENING...

* TIMING...Until 8 PM MST this evening.

* WINDS...35 to 45 mph with gusts to 60 mph. On Wyoming Boulevard
  south of Casper, wind speeds of 40 to 50 mph with gusts 60 to 70
  mph. 

* IMPACTS...Travelers across the area should be alert for 
  possible strong to high wind gusts and dangerous crosswinds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
474 
WWUS75 KRIW 021659
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
959 AM MST Sat Feb 2 2019

...High wind expected from the Green Mountains to Casper through
this evening...

.The tightening pressure gradient will result in high winds from
the Green Mountains to Casper through this evening.

WYZ019-030100-
/O.CON.KRIW.HW.W.0003.000000T0000Z-190203T0300Z/
Green Mountains and Rattlesnake Range-
Including the city of Jeffrey City
959 AM MST Sat Feb 2 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS
EVENING...

* TIMING...Until 8 PM MST this evening.

* WINDS...40 to 45 mph with gusts to 60 to 70 mph, mainly over 
  the higher terrain of the Green Mountains. 

* IMPACTS...Travelers across the area should be alert for 
  possible strong to high wind gusts and dangerous crosswinds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

WYZ020-030100-
/O.CON.KRIW.HW.W.0003.000000T0000Z-190203T0300Z/
Natrona County Lower Elevations-
Including the city of Casper
959 AM MST Sat Feb 2 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS
EVENING...

* TIMING...Until 8 PM MST this evening.

* WINDS...35 to 45 mph with gusts to 60 mph. On Wyoming Boulevard
  south of Casper, wind speeds of 40 to 50 mph with gusts 60 to 70
  mph. Wind gusts to 62 mph have already been reported along
  Wyoming Boulevard this morning.

* IMPACTS...Travelers across the area should be alert for 
  possible strong to high wind gusts and dangerous crosswinds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
012 
WWUS75 KRIW 022058
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
158 PM MST Sat Feb 2 2019

...High wind expected from the Green Mountains to Casper through
this evening...

.The tightening pressure gradient will result in high winds from
the Green Mountains to Casper through this evening.

WYZ019-030300-
/O.CON.KRIW.HW.W.0003.000000T0000Z-190203T0300Z/
Green Mountains and Rattlesnake Range-
Including the city of Jeffrey City
158 PM MST Sat Feb 2 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS
EVENING...

* TIMING...Until 8 PM MST this evening.

* WINDS...40 to 45 mph with gusts to 60 to 70 mph, mainly over 
  the higher terrain of the Green Mountains. 

* IMPACTS...Travelers across the area should be alert for 
  possible strong to high wind gusts and dangerous crosswinds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

WYZ020-030300-
/O.CON.KRIW.HW.W.0003.000000T0000Z-190203T0300Z/
Natrona County Lower Elevations-
Including the city of Casper
158 PM MST Sat Feb 2 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS
EVENING...

* TIMING...Until 8 PM MST this evening.

* WINDS...35 to 45 mph with gusts to 60 mph. On Wyoming 
  Boulevard south of Casper, wind speeds of 40 to 50 mph with 
  gusts 60 to 70 mph. Wind gusts to 66 mph have already been 
  reported along Wyoming Boulevard this morning. 

* IMPACTS...Travelers across the area should be alert for 
  possible strong to high wind gusts and dangerous crosswinds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
291 
WWUS75 KRIW 030238
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
738 PM MST Sat Feb 2 2019

WYZ019-030345-
/O.EXP.KRIW.HW.W.0003.000000T0000Z-190203T0300Z/
Green Mountains and Rattlesnake Range-
Including the city of Jeffrey City
738 PM MST Sat Feb 2 2019

...HIGH WIND WARNING WILL EXPIRE AT 8 PM MST THIS EVENING...

Wind speeds have diminished to 25 to 35 mph with gusts around 45
mph in these areas. The threat for high wind is ending and thus
the high wind warning will be allowed to expire at 8 PM MST.

$$

WYZ020-030345-
/O.EXP.KRIW.HW.W.0003.000000T0000Z-190203T0300Z/
Natrona County Lower Elevations-
Including the city of Casper
738 PM MST Sat Feb 2 2019

...HIGH WIND WARNING WILL EXPIRE AT 8 PM MST THIS EVENING...

Wind speeds have diminished to 20 to 30 mph with gusts around 40
mph in most areas. On Outer Drive south of Casper, wind speeds of
30 to 40 mph with gusts to 50 mph will persist through late 
evening. Thus, the high wind warning will be allowed to expire at
8 PM MST. 

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Feb 1, 1:31 PM MST, 8 hours 34 minutes earlier.

Area forecast discussion, Feb 1, 1:31 PM MST, 8 hours 34 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
131 PM MST Fri Feb 1 2019

.SHORT TERM...Tonight through Monday

Quite an active period is shaping up across the area. Given the
contrast in the weather, we will split the discussion into west and
east of the divide for the most part. As for tonight, expect dry
weather everywhere although clouds will be on the increase. Winds
will also gradually increase across the wind corridor.

West of the Divide...The main concern here is snow. All the models
have continued to slow the progress of the Pacific system. The day
should start dry for most locations and even most of the morning
should end up precipitation free. Some snow will begin to spread in
later in the morning. However, at this point, Saturday does not look
too bad. Most of the models have mainly light precipitation until
later in the afternoon. In addition, a couple of models show warmer
air moving in ahead of the cold front with the warm advection and
raising 700 millibar temperatures to around -3 to -4. This would be
enough to mix or even change over some of the valleys to rain for a
time in the afternoon and evening before colder air moves in behind
the front and drops snow levels back down to the valley floors later
Saturday night. At this point, all locations look to see the
heaviest snow from later Saturday night into Sunday morning with the
passage of the cold front, trough axis and the best jet dynamics
through the area. As a result, we have hoisted winter weather
advisories across the area starting at 11 am, although the worst
conditions would to be until later on. Snow will lighten after
around noon although light snow should continue through the
afternoon and into the evening.

Another wave will the move into the area either later Sunday night
or Monday, depending on what model you believe. Again, the NAM is
the fastest. However, like with most Pacific systems, it is probably
too fast. As a result, we went with the higher POPs on Monday.
However, there will be colder air in place for this system so this
system looks to be all snow. We may need more highlights for this
event in the future.

East of the Divide...Here the attention turns mainly to wind. We
continue to have the gusty winds across the wind corridor and around
the crossroad of the universe, Clark. 700 millibar winds are
borderline through. As a result, we will stick with a special
weather statement rather than a highlight. Things also look
borderline around the high wind watch, although we do have 50 knots
at 700 millibars and the favored southwest direction. We still have
time for the upgrade there though. Otherwise, dry weather should
continue through Saturday. Inversions have pretty much mixed out at
this point and that should be the case tomorrow as well. As a
result, expect the mildest day for most locations than we have seen
in a while with some areas rising into the 50s at times.

A cold front will approach from the north on later Saturday night
into Sunday into northern Wyoming. We do get into some uncertainty
now though as to how far south it will get and in addition how much
if any precipitation will fall. All models indicate some snow
breaking out across the northern Big Horn Basin either later
Saturday night or into Sunday. There are large differences in
amounts however. In addition, there are some differences as to how
far south it will extend. For now, we have gone with the high POP,
low QPF approach for now. Another difficulty is that the snow here
is likely to be banded and as a result hard to pinpoint this far
out. A loot depends on the exact track of the jet streak moving
across the area. We have included at least a slight chance of
precipitation across the entire area Sunday morning though to
account for the uncertainty. The other question is for high
temperatures. Cooler temperatures will likely press into the north
following the frontal passage. Further south, they will be VERy
tricky. For now, we made few changes to continuity until we can
resolve more details.

It will be the same problem for Monday. The difference will be all
areas should be dry. The position of the front is critical. For
example, the extended GFS MOS guidance has a high of 18 in Buffalo
and 42 in Casper for Monday afternoon. Again, we kept temperatures
largely close to continuity and played the middle ground until the
models can come into better agreement.

.LONG TERM...Monday night through Friday

Timing of the next system has increased 24 hours and is now progged
to impact the forecast area Tuesday and Wednesday. This Pacific
storm system will dig southward just off the PACNW coast, moving
onshore over N CA by 12Z Tuesday. The system will then move
eastward over the Great Basin through Tuesday night. Periods of
light snow will remain over the west, with chances of light snow
along and north of the stationary front (roughly from Cody to
Buffalo and north). The heaviest snow is expected to push into the
west and southwest on Tuesday and Tuesday night, as the Pacific
system moves into the Great Basin. A second, more arctic system,
will quickly slide southward from northern Canada and become in
phase with the CA/Great Basin system. The associated arctic front
will combine with the stationary front along the WY/MT state line
and finally push southward along and east of the Divide Tuesday
night and Wednesday. Light snow will become widespread Tuesday
night, as the front and trough begin to pass through the area. A
band of moderate to heavy snow could be possible from Rock Springs
to Casper early Wednesday morning, as the left front quad of the
jet is over this area before exiting eastward. Light snow, gusty
north winds and plunging temperatures (single digits above and
below zero Tuesday night, followed by highs only in the teens on
Wednesday), will continue through the day Wednesday. Wind chill
values Tuesday night and Wednesday morning are expected in the
-10F to -20F range across north and central Wyoming.

Snow will finally end across the area by Wednesday evening. The
area will remain in the grip of this modified Arctic airmass on
Thursday, and possibly on Friday. A transition to a milder
westerly Pacific flow looks more likely by the weekend, with the
arctic airmass retreating. Chances of light orographic snow will
remain over the NW mountains in this westerly flow.&&

.AVIATION...00Z Issuance

VFR conditions with mainly SKC through tonight. Mid- high level clouds
will begin to pass over the area after 00Z Saturday. Windy
southwest flow will continue from South Pass to Casper through the
TAF period, increasing slightly by 09Z. Gusty winds will also
continue along the lee side of mountain ranges east of the Divide,
and into some adjacent foothills. LLWS will also increase over
several locations by 09Z Saturday, despite the gusty sfc winds.
These conditions are expected to last through 00Z Sunday as well.
An approaching storm system will increase low cloudiness late
tonight over the west, with snow showers increasing as well.
Precipitation is expected to start as -RASN at KJAC, as
temperatures are expected to be slightly above freezing. VCSH will
be possible at KBPI and KPNA between 18Z Saturday and 00Z Sunday.

&&

.FIRE WEATHER...

Mainly dry weather will continue through Friday night with flat
ridging in place over the area. Inversions have weakened today and
should continue to weaken tomorrow although they may still be in
place at times. A Pacific weather system will move in from the west
and bring some snow starting Saturday, although the heaviest snow is
likely to hold off until Saturday night. Enough warm air may move in
Saturday afternoon for the snow to mix with rain in some of the
valleys for a time.
&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 11 AM Saturday to noon MST Sunday
for WYZ001-002-012>015-023>025.

High Wind Watch from late tonight through Saturday evening for
WYZ019-020.

&&

SHORT TERM...Hattings
LONG TERM...LaVoie
AVIATION...LaVoie
FIRE WEATHER...Hattings
Hazardous weather outlook, Feb 1, 1:52 PM MST, 8 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
152 PM MST Fri Feb 1 2019

WYZ001>020-022>030-022100-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
152 PM MST Fri Feb 1 2019

...High Wind Watch in Effect from the Green Mountains to Casper
for Saturday...

...Winter Weather Advisory for much of western Wyoming...

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Tonight.

Winds increasing in the lee of the Absarokas tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday...Strong winds from the Green Mountains/Rattlesnake
Range to the Casper area. Periods of light to moderate snow in the
west Saturday, spreading to Southwest Wyoming Saturday night.

Sunday...Periods of light to moderate snow will continue in the
west. A cold front will spread chances of snow and gusty north
wind south across Northern and Central Wyoming.

Tuesday...Periods of light to moderate snow in the west. A cold
front will spread chances of snow and gusty north wind south
across Northern and Central Wyoming, followed by sub-zero low
temperatures Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotters are urged to report wind gusts of 50 mph or more. Thank
you.

TEAM RIVERTON

Nearby

High Wind Warnings in Wyoming, 2019Every high wind warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.